A 20-year-old had a heart attack after eating a dry scoop of highly-caffeinated pre-workout supplement powder, a dangerous TikTok trend

Advertisement
A 20-year-old had a heart attack after eating a dry scoop of highly-caffeinated pre-workout supplement powder, a dangerous TikTok trend
@brivtny/TikTok
  • A 20-year-old woman reportedly had a heart attack after trying a TikTok trend called "dry scooping."
  • The trend involves swallowing a dose of highly-caffeinated pre-workout supplement powder.
  • Taking caffeine in a concentrated form this way can lead to serious side effects or even death.

A 20-year-old said she had a heart attack after trying a TikTok trend called "dry scooping," which involves eating a scoop of dry, caffeinated, pre-workout supplement powder.

Briatney Portillo posted a series of videos on her TikTok account in April, including some recorded from the hospital, warning people about the viral challenge.

@brivtny

Story time feel free to ask more questions down below I’ll answer them in my next video ##fypシ ##preworkout

♬ deja vu - Olivia Rodrigo

Portillo said in the video that after swallowing the supplement, she started experiencing a heavy sensation and pain in her chest while working out. This was followed by nausea, fatigue, and intense sweating, which she initially mistook as anxiety. Portillo told Buzzfeed she called 911 and was hospitalized when the pain worsened and spread to her back, and she felt the left side of her body go limp.

Advertisement

Pre-workouts are a type of supplement that blends performance enhancing compounds such as B-vitamins, creatine, and beta alanine, often with large doses of caffeine. Most are intended to be mixed with water before consuming, which helps dilute the ingredients.

Caffeine can be deadly in huge doses

Portillo said in one video she is sensitive to caffeine, and may have experienced side effects even if she had mixed the pre-workout with water.

Shape Up Your Future 16th & 17th September 2021
  • 15+ Knowledge Sessions
  • 30+ Industry leaders
Watch Live
Meet Our Speakers
Nikhil Malhotra
Nikhil Malhotra
Dan Schawbel
Dan Schawbel
Ronnie Screwvala
Ronnie Screwvala
Dr. KV Subramanian
Dr. KV Subramanian
Benjamin Pring
Benjamin Pring
Sanjeev Bikhchandani
Sanjeev Bikhchandani

The type of supplement she used contains 320 milligrams of caffeine. That's roughly equivalent to three cups of coffee. Research suggests up to 400 mg of caffeine a day, or up to five cups of coffee, is safe for most people.

Advertisement

However, caffeine in powder form is much more concentrated. A few teaspoons of some supplements can equal 50 or more cups of coffee, which can lead to serious side effects and a potentially life-threatening overdose if instructions aren't followed correctly.

Symptoms of caffeine overdose include nausea, vomiting, heart palpitations, headache, fever, confusion, and seizures. At least 92 deaths have been attributed to caffeine in the past five decades, according to research.

High doses of caffeine can also have health consequences over time and have been linked to kidney failure, in addition to heart problems.

Advertisement

Concentrated caffeine can increase the risk, as can certain medications

When you drink caffeinated beverages like coffee or tea, the caffeine takes time to be absorbed through the digestive system. Taken directly in powdered or even aerosol form, caffeine can be absorbed much more quickly through the mucous membrane of the mouth, according to research, which can intensify the effects.

Medications such as birth control may also interfere with caffeine absorption, increasing risk.

{{}}